Help please

Status
Not open for further replies.

Gfd263

New member
Joined
Sep 1, 2021
Messages
3
Reason
Learn about ALS
Diagnosis
00/0000
Country
US
State
NJ
Hello-

Thank you so much for taking the time to read this post. I am needing help in some direction in what doctors to see next and how to manage these circumstances and if I am going in the correct direction of als. I am very overwhelmed.

I am a 35 year old female and I have two year old twins. On July 18 I was walking and noticed I was having difficulty taking a total breath/complete inhale. I got concerned band set an appointment with my neurologist, which I thought I really jumped the gun but luckily I had the appointment established…..On August 4 I threw out my back when I was helping one of my twins out of a tantrum. With that, I began having neck twitches. When I went to the doctor he prescribed me Lexopro as he felt that I was having anxiety symptoms. Two days later, I began to experience tingling in my arms and heart attack like symptoms. I was cleared at the hospital. The doctor then put me on venlafaxine and I began to have severe side effects of hallucinations, body wide twitching, and difficulty swallowing. Due to the concern I went to the neurologist and he did the initial screening on me and indicated no clinical weakness and he would complete an MRI if I wanted. (I just called back and scheduled an MRI today)

I got off of that medications about 13 days ago. Since then, I have been experiencing consistent twitching in my back, legs, shoulders, arms, inner lip by teeth, lips, on my face and in my ribs, hips, tongue. I am now also experiencing cramping in my feet, calves and hands. Additionally, I am having a hard time catching my breath while sitting and am beginning to feel difficulty when trying to articulate words as my tongue isn’t moving appropriately and clearing food.

In the sticky I know I read that RX can cause twitches- but would that persist this long? Does this present as als? Can RX onset ALS symptoms? Should I request an EMG? I am really concerned and any insight would be greatly appreciated.

Thank you so much.

I also forgot to mention, I have lost 14 lbs/1 stone in this amount of time. I have been trying to eat more, however, weight is not coming back on.
 

Nikki J

Moderator
Joined
Mar 22, 2012
Messages
11,012
Reason
PALS
Diagnosis
04/2014
Country
US
State
MA
City
Boston
I feel like I am missing a few things here. You had an issue with breathing and immediately decided to see ”your neurologist”. Why do you have a neurologist? And why would that symptom propel you to have an appointment with them? As a healthy person even though I am a genetic FALS carrier I would have called my pcp. I would have thought pulmonary or allergic or even cardiac before neuro

no your prescription can not cause ALS. I don’t think you are describing any onset I have ever heard of. Check back with your doctors but don’t demand tests and try to direct your care
 

Gfd263

New member
Joined
Sep 1, 2021
Messages
3
Reason
Learn about ALS
Diagnosis
00/0000
Country
US
State
NJ
Nikki j,

Thank you so much for the response.

I agree with you, I should have scheduled an appointment for breathing with another specialist. I had a syncope experience about 3 years ago and this is this the neurologist I was working with at the time.

Do these symptoms outside of the medication prompt for ALS concern?
 

lgelb

Moderator
Forum Supporter
Joined
Nov 5, 2009
Messages
10,532
Reason
Lost a loved one
Diagnosis
00/0000
Country
US
State
WA
City
Seattle
No. And abruptly switching (please tell me you weren't on both!) from Lexapro, an SSRI, to venlafaxine, an SNRI, after only a few days, and then discontinuing it after a few more days/weeks, is pretty much a recipe for side effects as these drugs both require a ramp-up period for full efficacy and a biochemical adjustment. Nothing to do with ALS, though.

Changes in your sleep, diet, and/or and exercise patterns are most likely the culprit for issues such as you describe. Even a pulled muscle or a strained tendon can refer pain elsewhere and the mind can give it all a life of its own.

Instead of worrying about ALS (how did you even get there?), I would therefore be your own best detective, maybe keep a symptom diary, and try to work out what could be going on, while keeping in touch with your PCP, as Nikki notes.

Best,
Laurie
 

Gfd263

New member
Joined
Sep 1, 2021
Messages
3
Reason
Learn about ALS
Diagnosis
00/0000
Country
US
State
NJ
Laurie,

I can not thank you enough for this response. My pcp prescribed me Lexopro for a four days and I stopped taking it completely and my pcp prescribed me venlafaxine 2 days later which I took for about 5 days which I stopped completely as well. I, unfortunately, do not know much about medication and did as my doctor suggested. I did not have any other guidance besides that. He concluded that I should seek out therapy as medications did not work for me. During my “tough period” being on the meds- the pcp stated that these meds shouldn’t have had these symptoms from the medications and that the neuro was his suggestion as muscle twitches, cramps, breathing and swallowing are more in line with ms/als. With the statement and a rabbit hole of googling for the past three weeks, it led me here.

I also failed to mention, in the midst of this I was able to receive an X-ray of my spine and neck. I have “military neck” and the orthopedic said the radiologist indicated spinal stenosis but he did not agree. I began physical therapy 3x a week.

The neuro suggested a new pcp for me and an MRI if I felt fit. I did call him back and say yes to the mri.

Thank you and Nikki for the sound advice. I can not tell you how much I appreciate it.
 
Last edited:
Status
Not open for further replies.
Top